Wyoming, 2017Winter Storm in Wyoming, March 23 to 24, 2017
March 23 to 24, 2017 · NWS CYS · 2 events in 2 counties and zones
A fast-moving low pressure system produced a brief period of heavy snow and strong north winds across the southern Laramie Range and foothills. Interstate 80 between Cheyenne and Laramie was closed due to adverse winter weather conditions.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast-moving low pressure system produced a brief period of heavy snow and strong north winds across the southern Laramie Range and foothills. Interstate 80 between Cheyenne and Laramie was closed due to adverse winter weather conditions. Snow accumulations varied between 4 and 8 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 23, 8:32 PM MST, 28 minutes earlier.
Area forecast discussion, Mar 23, 8:32 PM MST, 28 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
932 PM MDT Thu Mar 23 2017
.UPDATE...
Issued at 926 PM MDT Thu Mar 23 2017
Sending one last update for this evening. Precipitation has been
limited in coverage, with most of it still across western Nebraska
in the form of rain. Little if any snow has been observed further
west with light rain just beginning in Cheyenne in the last 20
minutes. Analysis of the current observations and satellite loop
shows the storm system potentially developing even further south
than previously expected. Will keep our winter headlines along I80
from Arlington to cheyenne going for now, but would not be
surprised if some of these are cancelled early. For the rest of
the evening, lowered POP further west across Carbon county with
only some low clouds being reported. Lowered accumulations a bit
as well. Also becoming less concerned with snowfall across the
southern panhandle with the new 00z models showing too much warm
air over this area and snow levels quite a bit higher.
&&
.SHORT TERM...(This evening through Friday)
Issued at 318 PM MDT Thu Mar 23 2017
A very active 18 hours ahead for the region as a strong storm system
spins across the Rockies bringing snow to parts of the area along
with gusty northerly winds, and cooler temperatures. Afternoon
satellite pix depict this system spinning across Utah currently with
KCYS 88D returning showers along with a few wk thunderstorms along
the Pine Ridge in the N panhandle west back towards Rawlins. 20Z SPC
mesoanalysis does show a few pockets of 500-1000 j/kg pooling across
parts of the area, but agree with the latest few SPC outlooks that
point to just mainly general thunderstorms across the region. At the
surface...pressures have been steadily falling all day in along the
front range with a well defined dryline located between Pine Bluffs
and Kimball with 20z Td's of 12F and 40F, respectively.
Cold front was knocking on the doorstep of the northern zones
this afternoon and will drop south across the CWA through 9 PM.
Recent HRRR output, suggest area of shower and embedded
thunderstorm activity will expand across the eastern plains
through the rest of the evening along and ahead of this cold
front. Snow-levels will fall this evening turning rain to snow,
first over the I-80 summit and eventually into adjacent higher
elevations (above 5000 feet) by around midnight. At the same time,
with the cyclone deepening to the south, north winds will
increase with gusts of 30-45 mph for a time across the eastern
plains. The combination of these strong winds and 3-7 inches of
new snow has prompted the issuance of a Winter Storm Warning
across the southern Laramie Range. Areas from Arlington to Laramie
and in the vicinity of Cheyenne will be well positioned for 2-3
inches of snow late tonight and for the Friday morning commute.
Again the combination of strong winds and these accumulations has
led to the issuance of a Winter Weather Advisory for these areas.
Some question as to just how far east along I-80 snow will be able
to fall especially given just how dynamic this system is, but for
now have kept accumulations Kimball to Sidney to an inch or less
and don't suspect to see significant impacts there. Evening shifts
will need to watch for the potential of a 3-6 hours of high wind
potential for Kimball-Sidney from 09-15z. The system departs as
quickly as it moves through, allowing for drying conditions by mid
morning Friday and clearing skies through the afternoon. High
temperatures on Friday only to reach the 40s above 5500 feet, with
5 0s for lower elevations. Winds will gradually subside thru
Friday afternoon.
.LONG TERM...(Friday night through Thursday)
Issued at 318 PM MDT Thu Mar 23 2017
As the main upper low moves to our southeast, precipitation will
taper off around Sidney by 6 PM Friday with upper ridging keeping
a short dry pattern in place for Friday night. The weekend leads
off a rather active period of passing upper systems bringing
chances of snow in the higher elevations and mostly rain or a mix
below 6000 ft across the eastern zones. Given that the position
of the passing shortwaves Saturday into Sunday, then again Tuesday
into Wednesday, we don't tap any deep cold air. Overall impacts
from winter weather this next week doesn't look overly impressive
with any of these systems. The only thing to pay attention to
initially will be potential for localized higher amounts of new snow
to near 6 inches in the higher elevations of the Snowy Range this
weekend, but that is about it for anything that would approach
significant snowfall accumulations.
&&
.AVIATION...(For the 00Z TAFS through Friday afternoon)
Issued at 550 PM MDT Thu Mar 23 2017
Scattered showers with isolated thunderstorms will continue across
parts of SE Wyoming and western Nebraska early this evening. Cold
front currently along a line from around KAIA to KCYS across the
high plains, and then extending northwest, north of KLAR toward KRWL
west of I-25. Behind the cold front we will see a cold rain
switching to snow overnight in Wyoming. We expect lowering
ceilings/visibilities across the entire area, but more impactful
down to LIFR for Cheyenne and Laramie late tonight.
&&
.FIRE WEATHER...
Issued at 505 PM MDT Thu Mar 23 2017
Conditions are improving this evening as a cold front rapidly moves
southward across the high plains, ending the fire weather threat.
Fire weather concerns will be low for Friday with widespread rain or
snow expected late tonight and early Friday.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 9 AM MDT Friday for WYZ110-115.
Winter Storm Warning until 9 AM MDT Friday for WYZ116-117.
Winter Weather Advisory until 9 AM MDT Friday for WYZ118.
NE...None.
&&
UPDATE...TJT
SHORT TERM...CAH
LONG TERM...JG
AVIATION...TJT
FIRE WEATHER...TJTHazardous weather outlook, Mar 23, 2:05 PM MST, 6 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
305 PM MDT Thu Mar 23 2017
NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-119-241045-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-East Platte County-Goshen County-
East Laramie County-
305 PM MDT Thu Mar 23 2017
This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Isolated thunderstorms will be possible this afternoon. No severe
storms are expected.
A strong storm system will move through Colorado through Friday
morning. This system will bring colder temperatures, widespread
rain and snow, along with gusty north winds this evening through
Friday morning. At this time, snowfall accumulations below 6000 ft
are expected to be light, of around an inch or so. Some impacts to
travel due to falling and blowing snow will be possible.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be required.
WYZ103>106-109>118-241045-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
305 PM MDT Thu Mar 23 2017
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Isolated thunderstorms will be possible this afternoon. No severe
storms are expected.
A strong storm system will move through Colorado through Friday
morning. This system will bring colder temperatures, widespread rain
and snow, along with a period of gusty north winds. At this time,
snowfall accumulations of one to three inches look possible from
Arlington to Laramie, as well as Cheyenne. Higher amounts of upwards
of 6 inches will be possible over the Interstate 80 Summit.
Hazardous travel conditions will occur across southeast Wyoming, and
especially along Interstate 80 between Laramie and Cheyenne, due to
the combination of falling and blowing snow.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be required.
In the hours before
Special weather statement, Mar 23, 4:14 PM MST, 4 hours 46 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
514 PM MDT THU MAR 23 2017
WYZ108-232345-
Goshen County WY-
514 PM MDT THU MAR 23 2017
...SPECIAL WEATHER STATEMENT...
At 513 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Fort Laramie, or 19 miles northwest of Torrington,
moving northeast at 30 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
This strong thunderstorm will be near...
Jay Em around 535 PM MDT.
Other locations impacted by this storm include Hwy 85 At Dry Rawhide
Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4218 10437 4229 10456 4259 10442 4251 10407
TIME...MOT...LOC 2313Z 218DEG 25KT 4230 10440
Trudel
Special weather statement, Mar 23, 4:44 PM MST, 4 hours 16 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
544 PM MDT THU MAR 23 2017
WYZ102-108-240015-
Goshen County WY-Niobrara County WY-
544 PM MDT THU MAR 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN NIOBRARA AND
NORTHWESTERN GOSHEN COUNTIES UNTIL 615 PM MDT...
At 542 PM MDT, Doppler radar was tracking a strong thunderstorm near
Jay Em, or 25 miles northwest of Torrington, moving north at 20 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Prairie Center, Jay Em and Hwy 85 between Lingle and Lusk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4229 10431 4234 10454 4266 10447 4258 10412
TIME...MOT...LOC 2342Z 196DEG 18KT 4239 10440
Trudel
Special weather statement, Mar 23, 4:46 PM MST, 4 hours 14 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
546 PM MDT THU MAR 23 2017
NEZ002-003-240015-
Box Butte NE-Dawes NE-
546 PM MDT THU MAR 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BOX BUTTE AND SOUTH
CENTRAL DAWES COUNTIES UNTIL 615 PM MDT...
At 546 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Alliance, moving northeast at 30 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Hemingford, Berea and Box Butte Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4210 10317 4218 10331 4251 10305 4231 10276
TIME...MOT...LOC 2346Z 216DEG 24KT 4220 10315
Trudel
Local storm report, Mar 23, 6:13 PM MST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
713 PM MDT THU MAR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM HAIL 6 NE FORT LARAMIE 42.27N 104.43W
03/23/2017 E0.75 INCH GOSHEN WY PUBLIC
&&
TTRUDELWinter Storm, South Laramie Range
- When
- March 23, 9:00 PM MST to March 24, 3:00 AM MST
- Where
- South Laramie Range forecast zone
- Reported by
- Public
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Eight inches of snow was reported at the Interstate 80 summit (elevation 8600 ft).
Winter Storm, South Laramie Range Foothills
- When
- March 23, 9:00 PM MST to March 24, 3:00 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Reported by
- Public
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Six inches of snow was reported at Curt Gowdy State Park west of Cheyenne.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, March 23, 2017$40,000 · 1 in hail · 23 events
- Hail and Damaging Winds in Kansas, March 23 to 24, 2017$50,000 · 1.75 in hail · 18 events
- Hail in Wisconsin, March 23, 2017$28,000 · 1.5 in hail · 6 events
- Blizzard and Heavy Snow in New Mexico, March 23 to 24, 201767 kt wind · 25 events
- Hail and Damaging Winds in Texas, March 23, 20171.5 in hail · 20 events
- Flood and Heavy Rain in Utah, March 23, 2017$20,000 · 2 events
- Hail in Iowa, March 23, 2017$12,000 · 2 in hail · 10 events
- Tornado and Hail in Florida, March 23, 2017$14,000 · EF0 · 5 events
- High Wind in Texas, March 23 to 24, 201772 kt wind · 12 events
- Hail in Wisconsin, March 23, 20171 in hail · 12 events
- High Wind in Colorado, March 23 to 24, 201765 kt wind · 12 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, March 23, 201711 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692519, 692521.